Acute myocardial infarction with cardiogenic shock in a young physically active physician concurrently using the anabolic steroid sustanon: A case report

Acute myocardial infarction with cardiogenic shock in a young physically active physician concurrently using the anabolic steroid sustanon : A case report / Nasr Alrabadi, Mohamad Ismail Jarrah, Karem Hasan Alzoubi. - (Biomedical Reports 13 (2020) 3 (September); p. 1-4)

  • PMID: 32765853
  • PMCID: PMC7391296
  • DOI: 10.3892/br.2020.1321

Abstract

The association between ischemic heart disease (IHD) and the concurrent use of anabolic androgenic steroids (AASs) is underestimated in clinical settings. The tendency of patients to not disclose AASs use may explain this underestimation. In the present case report, the clinical case of a 26-year-old physically active male, who was a physician, without any classical coronary risk factors, who presented with chest pain that was misdiagnosed by the peripheral care unit as skeletal muscle pain is described. Later, the patient was brought to our central hospital (King Abdullah University Hospital) suffering from a massive acute myocardial infarction with marked ECG changes and cardiogenic shock. Following stabilization of his condition, a detailed history of the patient was taken, during which the patient admitted that he was a chronic user of the anabolic steroid sustanon (250 mg, once/week for 6 months) and amino acid supplements (whey protein isolate, 6 tabs every day for 1 year). Specific cardiac markers were increased and the patient exhibited dynamic ischemic changes in his electrocardiogram. Notably, the coronary angiogram of the patient demonstrated ostial occlusion of the left anterior descending artery, which was associated with mid-right coronary artery embolic obstruction. Other than the anabolic steroids and protein supplementation use, the patient history, examination and lab evaluation were normal. During follow up, the patient continued to suffer heart failure with low ejection fraction. In addition, he developed apical thrombus 2 months after primary admission. The patient developed tachycardia in spite of optimal medical treatment and finally received an implantable cardioverter defibrillator. Physicians should always be aware of the possibility of AASs use in young physically active patients. IHD should always be suspected and investigated with typical chest pain in healthy young patients, even if regular risk factors are not present. Medical professionals should not be excluded as potential AASs users/abusers.

Original document

Parameters

Science
Case report
Date
26 June 2020
People
Alrabadi, Nasr
Alzoubi, Karem Hasan
Jarrah, Mohamad Ismail
Country
Jordan
Language
English
Other organisations
Jordan University of Science and Technology (JUST)
Doping classes
S1. Anabolic Agents
Medical terms
Cardiovascular diseases
Health effects
Heart disease
Document category
Scientific article
Document type
Pdf file
Date generated
2 September 2020
Date of last modification
13 September 2020
Category
  • Legal Source
  • Education
  • Science
  • Statistics
  • History
Country & language
  • Country
  • Language
Other filters
  • ADRV
  • Legal Terms
  • Sport/IFs
  • Other organisations
  • Laboratories
  • Analytical aspects
  • Doping classes
  • Substances
  • Medical terms
  • Various
  • Version
  • Document category
  • Document type
Publication period
Origin